Patients treated with proton-pump inhibitors at increased risk for community-acquired pneumonia

Proton-pump inhibitor (PPI) use moderately increases the risk of community-acquired pneumonia (CAP), particularly among younger patients and those who recently initiated treatment, according to the results of a population-based, case-control study.

Key Points

Proton-pump inhibitor (PPI) use moderately increases the risk of community-acquired pneumonia (CAP), particularly among younger patients and those who recently initiated treatment, according to the results of a population-based, case-control study published in the Archives of Internal Medicine.

It has been established that PPI use can increase the risk of lower gastrointestinal (GI) tract infections, primarily caused by Salmonella, Campylobacter, and Clostridium difficile. In 1 population-based, case-control study, both PPIs and histamine2-receptor antagonists were associated with an increased incidence of CAP and with a dose-response effect. A prospective study demonstrated an increased risk of acute gastroenteritis and CAP in children who received gastric acid inhibitors.

This study was conducted to further establish the possible risk of CAP with PPI use, to determine risk factors, and to assess potential noncausal associations between the use of PPIs and the development of CAP. The primary end point was any hospital admission with a discharge diagnosis of CAP.

A total of 10.7% of patients with CAP and 4.6% of control patients were current PPI users. After adjustments for comorbid conditions and use of other medications, the OR for CAP with current PPI use was 1.5 (95% CI, 1.3–1.7); 4% of CAP cases were caused by PPI use. There was no definite association between the use of histamine2-receptor antagonists and CAP (OR=1.1; 95% CI, 0.8–1.3) or between past use of PPIs and CAP. There was no demonstrated dose-response relationship between current or cumulative PPI use and CAP, and PPI use was not associated with an increased risk of infection caused by airborne pathogens.

The greatest risk for CAP was demonstrated among patients who started PPI treatment within the 7 days before CAP diagnosis (OR=5.0; 95% CI, 2.1–11.7). The risk decreased among patients who started PPI treatment earlier (OR=1.3; 95% CI, 1.2–1.4 for patients who started treatment >84 days before CAP diagnosis). The OR for developing CAP was above average for patients who used PPIs and were aged <40 years (OR=2.3; 95% CI, 1.3–4.0) and for those with comorbid cirrhosis (OR=4.6; 95% CI, 1.3–17.2).

The authors stated that PPIs are important for the treatment of various conditions; however, given the results of their study and others like it, they recommended that "PPIs should not be prescribed too casually."

SOURCES

Gulmez SE, Holm A, Frederiksen H, Jensen TG, Pedersen C, Hallas J. Use of proton pump inhibitors and the risk of community-acquired pneumonia: A population-based case-control study. Arch Intern Med. 2007;167:950–955.

Laheij RJ, Sturkenboom MC, Hassing RJ, Dieleman J, Stricker BH, Jansen JB. Risk of community-acquired pneumonia and use of gastric acid-suppressive drugs. JAMA. 2004;292:1955–1960.

Canani RB, Cirillo P, Roggero P, et al; for the Working Group on Intestinal Infections of the Italian Society of Pediatric Gastroenterology, Hepatology and Nutrition (SIGENP). Therapy with gastric acidity inhibitors increases the risk of acute gastroenteritis and community-acquired pneumonia in children. Pediatrics. 2006;117:e817–e820.